Isotretinoin may trigger IBD in subgroup of patients

October 1, 2006

A review of adverse event data associated with the synthetic vitamin A retinoid isotretinoin between 1997 and 2002 suggests that the acne treatment is a "probable" cause of inflammatory bowel disease (IBD) and may precipitate its presentation within a certain subset of patients who are either predisposed to the disease or have subclinical symptoms.

A review of adverse event data associated with the synthetic vitamin A retinoid isotretinoin between 1997 and 2002 suggests that the acne treatment is a "probable" cause of inflammatory bowel disease (IBD) and may precipitate its presentation within a certain subset of patients who are either predisposed to the disease or have subclinical symptoms.

"We do not think that this should prohibit the use of isotretinoin, but careful consideration should be made in those patients at higher risk for IBD or with symptoms suggestive of IBD," the researchers stated.

Investigators gathered reports of adverse events associated with isotretinoin from FDA's MedWatch program and used the Naranjo adverse drug reaction (ADR) probability scale to evaluate whether a causal relationship existed between isotretinoin treatment and presentation of IBD. Eighty-five cases of patients presenting with IBD after isotretinoin use were identified and examined.

After applying the Naranjo probability scale, researchers found 4 cases achieving scores in the "highly probable" range of a causal relationship between isotretinoin treatment and IBD. "Probable" scores were obtained by 58 cases (68%), and 23 cases (27%) scored in the "possible" range. No case scored in the "doubtful" range.

Retinoids trigger diverse biological activity, such as natural killer T-cell stimulation, disturbed epithelial tissue growth, disruption of glycoprotein synthesis, apoptosis, or effects of expressing growth factors, prostaglandins, or tumor necrosis factor. These mechanisms or others associated with isotretinoin may serve to trigger IBD in patients who have a prior personal history or a family history of the disease or cause the unmasking of symptoms in patients with preexisting, subclinical disease, the study authors stated.

The results should be approached with caution, however, because of the age of the subjects, the authors stated, noting that the peak age of IBD onset is during young adulthood, when most people receive treatment for acne.

"Although the temporal relationship between isotretinoin use and onset of IBD is convincing in many of the reported cases, it is impossible to be certain that this is not coincidence," the authors stated.

Other study limitations include the unconfirmed nature of the data quality provided by MedWatch and that postmarketing research data is "notoriously" poor with only 1% of serious adverse reactions reported, according to the authors.

SOURCE Reddy D, Siegel CA, Sands BE, Kane S. Possible association between isotretinoin and inflammatory bowel disease. Am J Gastroenterol. 2006;101:1569–1573.